I've been concerned about my weight all through college. I have what you would call a sub-clinical eating disorder that never goes so far as anorexia or bulimia. My question is: I have been using diet suppressants (phenylpropanolamine HCL 75mg) bought over the counter for months. Sometimes I don't take them for a week, but usually I take one dose a few times a week. I know it's not recommended to take them longer than three months. Exactly what are the side effects of this drug? Am I endangering my health by taking them? Sometimes they don't even work.
Dear Dexatrim Junkie,
Phenylpropanolamine (PPA) is an amphetamine-like substance that has been the principal ingredient in several weight-loss products sold over the counter. PPA disrupts hunger signals to the brain and dries out the mouth, making food taste bland and unappetizing.
The U.S. Food and Drug Administration (FDA) released a statement saying that PPA is no longer safe for consumption and asked manufacturers of products that contain the drug (including not only diet products, but also many over-the-counter allergy and cold medications) to use another active ingredient in their formulations. The FDA is concerned because of the risk of hemorrhagic stroke associated with PPA. Although there are many substitutes available to replace PPA as an active ingredient in cold medicines, there are currently no over-the-counter substitutes for PPA in weight-loss products.
If you're looking for assistance with controlling your appetite and/or losing weight, contact your health care provider to discuss the options that would be appropriate for you. It may also be helpful for you to think about seeing a specialist to discuss your eating behaviors and weight concerns. You may find it helpful to talk to a counselor about your issues. In addition, if you would like help on learning to eat healthier, you can get a referral to a dietitian from your primary care provider and/or contact the following organizations to find a psychologist, counselor, therapist, psychiatrist, or social worker in your area:
- American Psychological Association
- American Psychiatric Association
- National Association of Social Workers